Iowa, 2011

Lightning Strike in Iowa, June 10, 2011

June 10, 2011 · NWS DMX · 1 event in 1 county or zone

A weak area of showers and thunderstorms developed over Guthrie County. Lightning struck a house about 11 miles west of Guthrie Center, setting it on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak area of showers and thunderstorms developed over Guthrie County. Lightning struck a house about 11 miles west of Guthrie Center, setting it on fire. The entire house was lost and the family dog Shooter, a Boston terrier/Beagle mix was also killed in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 2:33 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 10, 2:33 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI JUN 10 2011

.SHORT TERM...
A 500 MB LOW PRESSURE LOBE MOVING FROM THE DAKOTAS INTO MINNESOTA IS
KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN IOWA THIS
AFTERNOON...AND THESE WILL PROGRESS EAST NORTHEAST BEFORE EXITING
OUR AREA AROUND 06Z. WHILE LIGHT SHOWERS HAVE BEEN MAKING DECENT
PROGRESS ACROSS OUR COUNTIES SOUTH OF I-80 THUNDERSTORMS ENTERING
FROM SOUTHWESTERN IOWA AND NORTHERN MISSOURI HAVE BEEN RAPIDLY
WEAKENING AS THEY ENTER OUR CWA...PROBABLY DUE TO MORE STABLE AIR
OVER OUR AREAS THAT RECEIVED SUCH HEAVY RAINFALL YESTERDAY AND LAST
NIGHT. EXPECT THIS TREND TO CONTINUE WITH ONLY ISOLATED
THUNDERSTORMS ACROSS MOST OF OUR AFFECTED AREA...AND A BIT HIGHER
THUNDER COVERAGE ACROSS OUR FAR SOUTH AND SOUTHEAST WHERE THERE WAS
LESS RAIN YESTERDAY AND INSTABILITY IS CURRENTLY A BIT HIGHER.

HAVE INCLUDED A PRE-FIRST PERIOD IN THE FORECAST TO ACCOUNT FOR POP
TRENDS LATE THIS AFTERNOON INTO EARLY TONIGHT. OTHERWISE...ONLY
FORECAST PARAMETER OF NOTE IS THE POSSIBILITY OF FOG/STRATUS
DEVELOPMENT OVERNIGHT. HIGH PRESSURE WILL BE BUILDING IN FROM THE
NORTHWEST WITH LIGHT WINDS EXPECTED OVERNIGHT...AND THE TEMP/DEWPT
SPREAD IS QUITE LOW ACROSS MOST OF THE CWA EVEN NOW IN THE MID
AFTERNOON BENEATH OVERCAST SKIES. GIVEN THE LARGE AMOUNT OF RAIN
THAT FELL YESTERDAY AND LAST NIGHT THE GROUND IS VERY SATURATED WITH
WIDESPREAD PONDING...EXPECT AT LEAST PATCHY FOG AND STRATUS FOR FORM
OVERNIGHT WITH AREAS OF FOG LIGHTLY ACROSS THE AREAS THAT RECEIVED
PARTICULARLY HEAVY RAINFALL. HAVE INDICATED THIS IN THE
FORECAST...BUT DO NOT EXPECT DENSE FOG FORMATION GIVEN HIGH DEGREE
OF CLOUD COVER OVERHEAD.

.LONG TERM...
SHORT WAVE RIDGING WILL APPROACH THE AREA SATURDAY WITH SUBSIDENCE
AND SFC RIDGING SLIDING INTO THE STATE.  PARTIAL CLEARING WILL
OVERSPREAD THE CWA ALONG WITH SEASONABLY COOL TEMPERATURES.  THE
QUIET WEATHER IS EXPECTED TO PERSIST INTO SUNDAY MORNING PRIOR TO
THE ARRIVAL OF WAA AND INCREASING THETA-E ADVECTION.  THIS WILL BE
ASSOCIATED WITH ISENTROPIC LIFT AHEAD OF THE NEXT SHORTWAVE DROPPING
INTO THE NORTHERN ROCKIES.  SCATTERED CONVECTION IS EXPECTED INTO
SOUTHWEST IOWA ON SUNDAY AFTERNOON AND WILL EXPAND ACRS THE AREA ON
SUNDAY NIGHT AS THE THETA-E SURGE MOVES NORTHWARD.  SOME SEVERE
CONVECTION WILL BE POSSIBLE MAINLY FROM LARGE HAIL AS THE STORMS
REMAIN FAIRLY ELEVATED.  HEAVY RAINS MAY ALSO BE OF CONCERN WITH
PWATS INCREASING TO AROUND 1.5 INCHES BY SUNDAY NIGHT.  THIS THREAT
OF CONVECTION WILL PERSIST ON AND OFF THROUGH WEDNESDAY AS A
BOUNDARY REMAINS IN THE VICINITY OF IA.  WILL SEE PERIODS OF
THUNDERSTORMS DURING THIS TIME WITH THE THREAT OF SEVERE WEATHER
REMAINING ALONG WITH THE HEAVY RAINFALL POTENTIAL.  SOME BREAK IN
THE ACTION IS EXPECTED BY THE MIDDLE OF THE WEEK AS A SHORTWAVE
PASSES THROUGH BRINGING DRIER AIR INTO THE STATE.

&&

.AVIATION...10/18Z
IFR/LOW MVFR CIGS THAT HAVE AFFECTED THE AREA TODAY WILL CONTINUE
INTO SAT MORN. WEAK SFC BOUNDARY ACROSS FAR S/SE IA WILL REMAIN
NEARLY STALLED THROUGH THIS EVE...WITH RADAR INDICATING SCT TSRA
ACROSS SE NEBR/SW IA ATTM MOVING ENE ALONG THE FRONT. THESE STORMS
SHOULD AFFECT KDSM/KOTM AT TIMES SO HAVE INCLUDED VCTS/TEMPO IN 18Z
TAFS TO ACCOUNT FOR THIS ROUGHLY FROM 20Z-02Z. CIGS WILL BOUNCE
AROUND BTWN FL005 AND FL015 THIS AFTN AND EVE...THEN OVNGHT AFTER
THE STORMS MOVE OUT WEAK HIGH PRESSURE WILL MOVE IN BRINGING LIGHT
NNW WINDS. HOWEVER WITH SATURATED GROUND CONDS FROM RECENT RAINS
ANTICIPATE LOCAL DEVELOPMENT OF STRATUS/FOG...WITH IFR OR LOWER
CIGS/VSBYS POSSIBLE ESP FROM 06-12Z. SHOULD SEE GRADUAL IMPROVEMENT
SAT MORN AS STRATUS/FOG BURN OFF AND HIGH PRESSURE BUILDS IN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Jun 10, 3:40 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 10 2011

IAZ004>007-015>017-023>025-033>035-044-045-111200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORM IS
POSSIBLE OVER THE AREA THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
NIGHT THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE
WEATHER THREAT FOR STORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ026>028-036>039-046>050-059-061-062-072-075-083>085-094>097-
111200-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-JASPER-POWESHIEK-MADISON-MAHASKA-
CLARKE-LUCAS-MONROE-DECATUR-WAYNE-APPANOOSE-DAVIS-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA
TODAY. THE THREAT FOR SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE
WEATHER THREAT FOR STORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ060-073-074-086-111200-
POLK-WARREN-MARION-WAPELLO-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE THREAT FOR SEVERE
STORMS IS LOW. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF
THE DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE
WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE.  IT IS TOO
EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ057-058-070-071-081-082-092-093-111200-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA
TODAY. THE THREAT FOR SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE
WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE.  IT IS TOO
EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FAB

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Guthrie

When
June 10, 3:45 PM CST
Where
Guthrie County, 1.78 mi E of North Branch
Property damage
$150,000
Reported by
Newspaper
Coordinates
41.646, -94.686

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311268.